Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 99, NWS Blacksburg, VA

June 26, 2013Henry County, Patrick County, City of Martinsville, Virginia; 4 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2013, 3:24 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; 4 counties in North Carolina. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 3:24 PM EDT (19:24 UTC)
Expired
Jun 26, 2013, 4:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Yadkin County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:27 PM EDTTSTM WND DMGDobson, NCTREES DOWN IN DOBSON
Jun 26, 4:03 PM EDTTSTM WND DMG4 Ssw Danbury, NCSEVERAL TREES REPORTED DOWN SOUTH OF DANBURY.
Jun 26, 4:15 PM EDTHAIL 11 N Martinsville City, VAQUARTER SIZE HAIL REPORTED ON PAUL STREET
Jun 26, 4:24 PM EDTTSTM WND DMGEast Bend, NCTREE DOWN
Jun 26, 4:37 PM EDTTSTM WND DMG4 W Eden, NCSEVERAL TREES/WIRES DOWN. ONE TREE ON A CAR ON RHODES ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS51 KRNK 261924
SVRRNK
NCC157-169-171-197-VAC089-141-690-262030-
/O.NEW.KRNK.SV.W.0099.130626T1924Z-130626T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 321 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM STUART TO STATE ROAD...AND WERE MOVING TO THE
  SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  MARTINSVILLE CITY...
  MOUNT AIRY...
  KING...
  AND MOUNTAIN PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3644 8092 3656 8067 3656 8061 3659 8062
      3685 8009 3684 8007 3684 8007 3678 8003
      3683 8000 3681 7991 3658 7970 3654 7972
      3654 7966 3647 7960 3626 8023 3626 8045
      3618 8045 3610 8068
TIME...MOT...LOC 1924Z 027DEG 19KT 3661 8025 3635 8089 

$$

JH
3 follow-up statements
348 
WWUS51 KRNK 261943
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT WED JUN 26 2013

NCC157-169-171-197-VAC089-141-690-262030-
/O.CON.KRNK.SV.W.0099.000000T0000Z-130626T2030Z/
ROCKINGHAM NC-SURRY NC-STOKES NC-YADKIN NC-PATRICK VA-
CITY OF MARTINSVILLE VA-HENRY VA-
343 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 342 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BASSETT TO COLLINSTOWN TO FAIRVIEW...AND WERE MOVING
TO THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE CITY...
KING...
YADKINVILLE...
AND MADISON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3640 8082 3652 8050 3662 8045 3685 8009
      3678 8003 3683 8000 3681 7991 3658 7970
      3654 7972 3654 7966 3647 7960 3626 8023
      3626 8045 3618 8045 3610 8068
TIME...MOT...LOC 1942Z 276DEG 22KT 3674 8002 3654 8030 3634 8070 

$$

JH
700 
WWUS51 KRNK 261958
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT WED JUN 26 2013

NCC157-169-171-197-VAC089-141-690-262030-
/O.CON.KRNK.SV.W.0099.000000T0000Z-130626T2030Z/
ROCKINGHAM NC-SURRY NC-STOKES NC-YADKIN NC-PATRICK VA-
CITY OF MARTINSVILLE VA-HENRY VA-
358 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 355 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FIELDALE TO LAWSONVILLE TO ROCKFORD...AND WERE MOVING
TO THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE CITY...
KING...
YADKINVILLE...
AND MADISON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3633 8071 3647 8040 3680 8006 3679 8002
      3683 8000 3681 7991 3658 7970 3654 7972
      3654 7966 3647 7960 3626 8023 3626 8045
      3618 8045 3610 8068
TIME...MOT...LOC 1955Z 336DEG 18KT 3668 7994 3648 8022 3628 8062 

$$

JH
351 
WWUS51 KRNK 262028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED JUN 26 2013

NCC157-169-171-197-VAC089-141-690-262037-
/O.EXP.KRNK.SV.W.0099.000000T0000Z-130626T2030Z/
ROCKINGHAM NC-SURRY NC-STOKES NC-YADKIN NC-PATRICK VA-
CITY OF MARTINSVILLE VA-HENRY VA-
428 PM EDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN ROCKINGHAM...SOUTHEASTERN SURRY...STOKES...CENTRAL YADKIN...
SOUTHEASTERN PATRICK AND HENRY COUNTIES AND THE CITY OF MARTINSVILLE
WILL EXPIRE AT 430 PM EDT...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3633 8071 3647 8040 3680 8006 3679 8002
      3683 8000 3681 7991 3658 7970 3654 7972
      3654 7966 3647 7960 3626 8023 3626 8045
      3618 8045 3610 8068
TIME...MOT...LOC 2027Z 027DEG 19KT 3668 7994 3648 8022 3628 8062 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:31 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 26, 1:31 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT WED JUN 26 2013

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE A WARM MOIST SUBTROPICAL
FEED OF AIR INTO THE MID ATLANTIC REGION THIS AFTERNOON INTO
THURSDAY AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST.
THIS FRONTAL BOUNDARY IS EXPECTED TO SLOW DOWN AND EVENTUALLY
STALL SOMEWHERE OVER THE MID-ATLANTIC REGION THIS WEEKEND AS IT
ENCOUNTERS THE BERMUDA HIGH WHICH IS NOT EXPECTED TO MOVE VERY
MUCH FOR THE FORESEEABLE FUTURE. THIS REGIME WILL PROMOTE A DAILY
THREAT OF SHOWERS AND STORMS INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM WEDNESDAY...

DECREASING POPS FOR THE FIRST HALF OF THE MORNING...THEN AMPING UP
POPS ACROSS THE SOUTHWEST (MTN EMPIRE) WHERE ACTIVITY IS
APPROACHING FROM KENTUCKY. LINEAR TIMING HAS THESE STORMS
ENTERING AROUND NOON. LOW CLOUDS ALONG WESTERN SLOPES SHOULD KEEP
THESE STORMS FROM BECOMING TO STRONG THROUGH THE MORNING.
WESTERLY FLOW ACROSS THE MOUNTAINS MAY HAVE THESE STORMS
DECREASING IN AREAL COVERAGE THROUGH THE REST OF THE
MORNING...THEN RE-FIRING TOWARDS THE BLUE RIDGE AND/OR FOOTHILLS
EARLY THIS AFTERNOON. HOWEVER...CAPE VALUES ACROSS THE MOUNTAINS
THIS MORNING ARE IN THE RANGE OF 1500 (NORTH) TO NEAR 3000
(SOUTH). EVEN THOUGH STORM COVERAGE MAY DECREASE...A FEW MAY
BECOME STRONG TO SEVERE CROSSING THE MOUNTAIN EMPIRE INTO THE
GRAYSON/NW NC HIGHLANDS AND SOUTHERN NEW RIVER VALLEY.

PREVIOUS DISCUSSION...AS OF 500 AM WEDNESDAY...

SHOWERS/STORMS ONGOING ACROSS THE OHIO VALLEY THIS MORNING PER
UPPER LEVEL TROF OVER THE WESTERN GREAT LAKES. MYRIAD OF
MESOSCALE CONVECTIVE SYSTEMS (MCS) HAVE EVOLVED OVER TIME WITH
CLUSTERS OF STORMS AND LINE SEGMENTS MOVING EAST ACROSS
IL/IN/OH/PA. THIS MCS LADEN ENVIRONMENT WHICH RESIDES JUST
UPSTREAM OF OUR AREA CREATES FORECAST TIMING CHALLENGES BEYOND
WHAT ANY MODEL CAN RESOLVE. THE ENVIRONMENT TODAY AND TONIGHT WILL
CERTAINLY SUPPORT DEEP CONVECTION...BUT DOUBT MODELS WILL BE ABLE
TO TIME EVERY LITTLE MCS THAT GETS GENERATED. AS SUCH...HAVE TO
TAKE MORE OF A SHOT GUN APPROACH FOR POPS UNTIL RADAR TRENDS
SUPPORT OTHERWISE. WE THINK ITS A GIVEN THAT SHOWERS/STORMS WILL
FORM IN THE USUAL PLACES THIS AFTERNOON...WITH FOCUS ALONG THE
BLUE RIDGE EARLY-MID AFTERNOON AND INTO THE PIEDMONT THIS
EVENING. TIMING OF THE ACTIVITY THAT MOVES IN FROM THE OHIO VALLEY
WILL DEPEND LARGELY ON HOW INTACT THE MORNING OUTFLOW BOUNDARIES
AND ASSOCIATED MESOSCALE VORTICIES (MCV) PROPAGATE THIS AFTERNOON.
CORFIDI VECTOR FORECAST THIS AFTERNOON SUGGEST ANY UPSTREAM
ACTIVITY WOULD BE MOVING ON A 270-290 DEGREE TRAJECTORY...THUS WE
COULD VERY WELL BE LOOKING AT THE ARRIVAL OF SOMETHING FROM THAT
GENERAL DIRECTION...ENTERING OUR NORTHWESTERN CWA AS EARLY AS THIS
AFTERNOON. MODELS SUGGEST A LATER TIMING...OF AFTER MIDNIGHT
TONIGHT...BUT I WOULD NOT PUT A LOT OF CREDENCE ON THE SYNOPTIC
MODELS IN THIS SORT OF SITUATION.

LOCAL ENVIRONMENT...PER FULL INSOLATION TODAY...SHOULD YIELD
MODERATE TO STRONG INSTABILITY. THIS WILL FUEL PULSE STORMS FOR
THE ACTIVITY THAT DEVELOPS INOF THE BLUE RIDGE AND LEE TROF
CONVERGENCE...IN ADDITION TO ANY ORGANIZED MCS ACTIVITY THAT MOVES
DOWNSTREAM FROM THE OHIO VALLEY. THAT SAID...THE ACTIVITY THAT
FORMS LEE OF THE BLUE RIDGE AND MOVES INTO THE PIEDMONT SHOULD
FADE WITH LOSS OF DIURNAL HEATING. HOWEVER...ANY ORGANIZED ACTIVITY
THAT MOVES DOWNSTREAM FROM THE OHIO VALLEY WILL NOT...AS IT WILL
BE DRIVEN BY STRONGER DYNAMICS FROM THE APPROACHING UPPER LEVEL
TROF. FOR TONIGHT...MAINTAINED SOMEWHAT HIGHER THREAT FOR
STORMS...ESP THE NORTHWESTERN CWA...PER INCREASING THREAT THAT MCS
RELATED FEATURES WILL REACH OUR CWA EVEN DURING THE OVERNIGHT
HOURS.

TEMPERATURES TODAY AND TONIGHT...VERY SIMILAR TO THE LAST 48
HOURS. USED PERSISTENCE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 430 AM EDT WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO WIDESPREAD ON
THURSDAY AS A LOW PRESSURE SYSTEM MOVES EASTWARD NEAR THE OHIO RIVER
VALLEY...DRAGGING A COLD FRONT ACROSS OUR AREA DURING THE AFTERNOON
AND EVENING. DESPITE THE SPOTTY CONVECTION DEVELOPING DURING LATE
MORNING...BELIEVE WE WILL START THE DAY WITH ENOUGH SUNSHINE AND
HEATING TO ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOW
90S ACROSS THE EAST...WHILE HIGHS WILL REACH INTO THE LOW TO MID 80S
ACROSS THE MOUNTAINS. THE HEATING...WHEN COMBINED WITH CONVERGENCE
AHEAD OF THE COLD FRONT...WILL ALLOW SOME STORMS TO BECOME
SEVERE...AND BELIEVE WE WILL SEE A SLIGHTLY STRONGER SEVERE THREAT
ACROSS THE PIEDMONTS THURSDAY EVENING...WITH BOTH WIND AND HAIL AS
PRIMARY THREATS. AS WE APPROACH LATE EVENING...SHOWER AND
THUNDERSTORM ACTIVITY WILL BEGIN TO WANE WITH THE LOSS OF DAYTIME
HEATING. HOWEVER THE EASTWARD MOVEMENT OF THE FRONT WILL BEGIN TO
STALL ACROSS THE COASTAL PLAIN THURSDAY NIGHT...PROVIDING FOCUS FOR
ADDITIONAL CONVECTION THROUGH THE END OF THE WEEK.

ON FRIDAY...UPPER LEVEL FLOW WILL BECOME INCREASINGLY NORTHWESTERLY
AS A LARGE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE
ROCKIES...WHILE AN UPPER LOW SETTLES ACROSS THE GREAT LAKES. AS
SUCH...EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP FRIDAY
AND SATURDAY AFTERNOONS AS HEATING INCREASES...WHICH WILL CONTINUE
THROUGH SUNSET BEFORE DIMINISHING WITH THE LOSS OF DAYTIME HEATING.
SOME STORMS WILL BE STRONG TO SEVERE...AND CAPABLE OF PRODUCING
GUSTY WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAIN.
PATCHY DENSE FOG WILL ALSO BE POSSIBLE EACH NIGHT IN THE RIVER
VALLEYS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL THE
EVENING BEFORE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 315 PM EDT TUESDAY...

AN UPPER LEVEL RIDGE WILL RESIDE OVER THE WESTERN UNITED STATES FOR
SUNDAY...WHILE A BROAD UPPER LEVEL TROUGH HOLDS OVER THE GREAT LAKES
AND THE MID ATLANTIC. BECAUSE OF THIS OVERALL PATTERN...UNSETTLED
WEATHER WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK...AS SMALL
DISTURBANCES PASS OVERHEAD AROUND THE PERIPHERY OF THE TROUGH.
CHANCES OF THUNDERSTORMS DUE TO DIURNAL HEATING...FAVORABLE DYNAMICS
ALOFT...AND OROGRAPHIC LIFT ALONG THE BLUE RIDGE...WILL REMAIN
PREVALENT IN THE AFTERNOONS AND EVENINGS...BEFORE EVENTUAL TAPERING
TO SHOWERS DURING THE NIGHTS AND MORNINGS.

BOTH THE 12Z GFS AND THE 00Z ECMWF DEPICT THE TROUGH RETROGRADING
SLIGHTLY BY MONDAY AND TUESDAY. THUS...THIS TREND OF UNSETTLED
WEATHER DOES NOT APPEAR TO HAVE A CLEAR END IN SIGHT INTO THE
FOLLOWING WEEK. FAIRLY SIGNIFICANT CLOUD COVER...DEWPOINTS IN THE
60S...AND THE OVERHEAD TROUGH...WILL KEEP THE DIURNAL RANGE LIMITED
WITH REGARD TO TEMPERATURES...WHICH WERE KEPT IN GOOD AGREEMENT WITH
THE LATEST HPC GUIDANCE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 110 PM EDT WEDNESDAY...

BROKEN AREA OF CONVECTION SLOWLY MOVING INTO WESTERN AREAS ATTM
WITH GREATEST IMPACT TO THE KBLF/KLWB SITES CURRENTLY AND PERHAPS
KBCB/KROA AFTER 19Z/2PM. THESE SHRA/TSRA WILL LIKELY BRING A
PERIOD OF MVFR/OCNL IFR TO THE WESTERN LOCATIONS THIS AFTERNOON
WITH LESS COVERAGE FARTHER EAST WHERE WILL CONTINUE WITH A VCTS
MENTION. GUSTY WINDS ALSO POSSIBLE SO INCLUDING BRIEF GUSTS WITH
SOME OF THE STRONGER STORMS ESPCLY NEAR KBLF IN THE NEXT HOUR OR
TWO. IF THE AREA OF CONVECTION ORGANIZES MORE THEN COULD BE
LOOKING AT MORE WIDESPREAD MVFR/IFR FARTHER EAST WITH SHRA
LINGERING INTO THE EVENING...BUT TOO IFFY TO EXTEND PREVAILING
TSRA COVERAGE TO KDAN ATTM.

OTRW EXPECTING SHOWERS TO SLOWLY FADE AFTER SUNSET GIVING WAY TO
PATCHY FOG ESPCLY WHERE AFTERNOON RAINFALL OCCURRED. HOWEVER NEXT
UPSTREAM MCS POSES THE THREAT FOR ADDED SHRA/TSRA AFTER MIDNIGHT
AND ESPCLY OVER THE WEST BY DAYBREAK THURSDAY. FASTER MOVEMENT
THAN PROGGED COULD CAUSE SHRA TO RUN EARLIER THAN MOST BUFKIT
MODEL PROGS. THUS KEEPING A PREVAILING SHRA ACROSS SE WVA LATE
TONIGHT WITH VCTS MENTION AS TSRA POSSIBLE GIVEN UPPER SUPPORT
DESPITE BEING LATE AT NIGHT. WILL CARRY THIS PROBABLE BAND OF
CONVECTION EAST TO KBCB EARLY THURSDAY AND THEN ONLY INCLUDE A
VCSH ELSW IN THE MORNING WHERE CONFIDENCE IS LOWER IN SEEING THE
SYSTEM CROSS THE BLUE RIDGE FOR NOW. ONCE THIS PASSES EXPECTING
MOSTLY VFR IN SCTD/BKN CU NEAR OR AFTER THE END OF THE VALID TAF
PERIOD THURSDAY AFTERNOON.

.AVIATION EXTENDED...

WE WILL BE TRANSITIONING FROM A FLAT UPPER RIDGE TO A BLOCKY
PATTERN...WITH AN EASTERN CONUS TROF/WESTERN CONUS RIDGE...THROUGH
THE EXTENDED PERIOD. SFC HIGH OFF THE EAST COAST WILL KEEP WARM AND
MOIST AIR OVER THE REGION WITH A SERIES OF WAVES RIPPLING THROUGH
THE FLOW. THIS WILL PRIMARILY LEAVE US WITH AN UNSTABLE AIRMASS IN A
WEAKLY FORCED CONVECTIVE ENVIRONMENT THROUGH MONDAY. EXPECT A
DIURNAL PATTERN OF CONVECTION WITH VFR IN THE MORNING...THEN MVFR
WITH SHRA/TSRA IN THE AFTERNOON AND EVE...THEN POSSIBLE IFR WITH
NOCTURNAL FOG/STRATUS.
&&

.EQUIPMENT...
KFCX RADAR IS CURRENTLY BACK OPERATIONAL BUT IS BEING MONITORED
FOR ADDITIONAL PEDESTAL FAULT ISSUES...WHICH COULD CAUSE THE
RECEIVER TO GO INTO STANDBY MODE.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...PM/RCS
SHORT TERM...NF
LONG TERM...PW
AVIATION...JH/PM
EQUIPMENT...PM
Hazardous weather outlook, Jun 26, 3:01 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT WED JUN 26 2013

VAZ032>035-043>047-058-059-271915-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
301 PM EDT WED JUN 26 2013

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT WOULD BE DAMAGING THUNDERSTORM WINDS. STORMS HAVE
FORMED NEAR THE BLUE RIDGE THIS AFTERNOON AND WILL MOVE EAST INTO
THE PIEDMONT BY THIS EVENING. ADDITIONAL STORMS ARE EXPECTED TO
MOVE INTO THE AREA FROM THE OHIO VALLEY LATER TONIGHT INTO
TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>020-022>024-WVZ042>045-271915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
301 PM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF STRONG STORMS EARLY THIS AFTERNOON AND
EVENING. THE MAIN THREAT WOULD BE DAMAGING THUNDERSTORM WINDS.
STORMS HAVE FORMED NEAR THE BLUE RIDGE THIS AFTERNOON AND WILL
MOVE EAST INTO THE PIEDMONT BY THIS EVENING. ADDITIONAL STORMS ARE
EXPECTED TO MOVE INTO THE AREA FROM THE OHIO VALLEY LATER TONIGHT
INTO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 2:24 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     RADFORD                 37.13N 80.57W
06/26/2013                   CITY OF RADFORD    VA   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN ON GROVE AVENUE. ALSO DIME
            SIZE HAIL.

&&

MBS
Local storm report, Jun 26, 2:26 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             FAIRLAWN                37.15N 80.56W
06/26/2013  E0.25 INCH       PULASKI            VA   TRAINED SPOTTER

            PEA SIZE HAIL AND SOME PONDING OF WATER ON ROADS

&&

MBS
Special weather statement, Jun 26, 2:42 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT WED JUN 26 2013

NCZ019-261945-
WILKES NC-
242 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ELKVILLE...MOVING TO THE SOUTHEAST AT 15
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WILKESBORO...
  BOOMER...
  ELKVILLE...
  BUCK...
  AND MAPLE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3607 8141 3607 8144 3609 8145 3610 8152
      3611 8152 3619 8147 3622 8147 3625 8145
      3606 8093 3605 8101 3603 8106 3604 8120
      3603 8127 3600 8133
TIME...MOT...LOC 1839Z 313DEG 13KT 3610 8139

KK
Local storm report, Jun 26, 3:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     FAIRLAWN                37.15N 80.56W
06/26/2013                   PULASKI            VA   911 CALL CENTER

            TREES/LIMBS DOWN AND TREES ON WIRES IN FAIRLAWN

&&

MBS
Local storm report, Jun 26, 3:08 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             FAIRLAWN                37.15N 80.56W
06/26/2013  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL WITH NUMEROUS LIMBS DOWN ON OLD PEPPERS
            FERRY ROAD

&&

MBS
Local storm report, Jun 26, 3:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     ROANOKE                 37.28N 79.96W
06/26/2013  M71 MPH          CITY OF ROANOKE    VA   ASOS

            WIND GUST TO 71MPH MEASURED AT THE AIRPORT

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:36 PM EDTSpecial Weather StatementRNKGiles, Pulaski54 min
Jun 26, 1:57 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Salem48 min
Jun 26, 2:09 PM EDTSevere Thunderstorm WarningRNKCraig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more66 min
Jun 26, 2:16 PM EDTSpecial Weather StatementRNKPatrick, City of Galax59 min
Jun 26, 2:37 PM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Floyd, Franklin, Giles, Montgomery and 5 more3 hr
Jun 26, 2:50 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke and 1 more55 min
Jun 26, 3:44 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania61 min
Jun 26, 4:20 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville70 min
Jun 26, 4:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell46 min
Jun 26, 5:00 PM EDTSevere Thunderstorm WarningRNKBuckingham60 min
Jun 26, 2:42 PM EDTSpecial Weather StatementRNKWilkes63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.